Assessing etiology of adverse events in HIV positive patients
Klein, K. B., Creagh-Kirk, T., Maha, M., Joseph, M., Jacobs, M., Nunnally, P., & Kirk, L. E. (1991). Assessing etiology of adverse events in HIV positive patients: relationship of liver abnormalities to HIV disease versus zidovudine therapy. Abstract No. M.B. 2253. None, 7(1), 245.
OBJECTIVE: Burroughs Wellcome Co. has received spontaneous reports of liver abnormalities (hepatomegaly, fatty liver, and elevated serum aminotransferases) in HIV+ patients who had taken zidovudine. The objective of this study was to clarify the relationship between zidovudine administration and these hepatic abnormalities. METHODS: A comprehensive analysis was undertaken, including careful review of the spontaneous reports, placebo-controlled clinical trial data, epidemiologic databases, animal toxicology studies, and the relevant medical literature. RESULTS: Many of the spontaneously reported patients had liver abnormalities predating zidovudine administration, and in the majority of cases there was a probable explanation for the abnormalities. In clinical trials involving over 800 patients with various stages of HIV disease, there were no differences in either mean liver test values or the proportion of abnormal liver tests in the zidovudine compared with the placebo group. Epidemiologic and animal toxicologic studies showed no trends toward any zidovudine-associated hepatic abnormalities. A literature review identified five unselected autopsy series, representing 262 patients with AIDS. Very few if any of these patients had received zidovudine. Hepatomegaly was present in 57-84% of all patients, and microvesicular fatty liver in 20-40%. Abnormal aminotransferases were also very common. In most cases the abnormalities were explained by malnutrition, chronic debilitating illness, parenteral nutrition, tumor infiltration, or possibly a direct effect of the HIV. CONCLUSIONS: Liver abnormalities, especially hepatomegaly, fatty liver, and elevated aminotransferases, are extremely common in HIV+ patients who have not been treated with zidovudine. Though not definitive, data from a variety of sources do not suggest that zidovudine leads to either a greater frequency or severity of such abnormalities. Identification of previously unrecognized or unknown syndromes or adverse events associated with HIV disease may be initially thought to be treatment related if not carefully investigated. It is important that clinicians recognize the many manifestations of HIV infection so necessary therapies are not incorrectly implicated and/or discontinued.